Frankie Bridge has spoken candidly about experiencing withdrawal symptoms from antidepressants, detailing headaches, fatigue and feeling “in a bit of a dream”.
The Saturdays singer shared an Instagram story, telling fans how she’d forgotten to re-order medication before the four-day weekend and ran out.
“I still haven’t got them, so now I’ve been getting really bad withdrawals,” she said. “It’s really weird, the only way I can describe it is you know that first thing when you have had a drink, and your eyes feel a bit funny and your head feels a bit numb and it feels like you’re in a bit of a dream?
“So I feel really out of it, like I can’t really concentrate on anything and I’m getting bad headaches, I’m tired, I’m feeling sick. Just really not feeling myself.”
The star has long been open about her use of antidepressants and therapy, previously telling HuffPost UK: “They make me able to cope with life on a daily basis and enjoy my life as much as possible. As long as I keep doing that, I’ll keep doing both things.”
She’s now being praised for raising awareness about the realities of withdrawal symptoms.
While Bridge was talking about withdrawal symptoms after accidentally taking a break from medication, it’s also common to experience withdrawal if you choose to come off antidepressants. This is why it’s important to discuss ending medication with your doctor, who’ll usually recommend a gradual weaning off over a number of weeks, rather than going cold turkey.
Withdrawal symptoms from antidepressants are common. According to a review of studies led by the University of Roehampton, more than half (56%) of people who stopped or reduced antidepressants experienced withdrawal symptoms, with almost half of these people (46%) reporting symptoms as severe.
Lead author Dr James Davies previously told HuffPost UK: “Every patient must be warned at the outset of treatment that withdrawal is very common and can often be severe, so they can make a fully informed decision about whether to start antidepressants.”
What are the signs of withdrawal?
Withdrawal symptoms from antidepressants usually come on within five days of stopping the medicine and generally last for up to six weeks, states the NHS. Symptoms may include:
feeling as if there’s an electric shock in your head
feeling irritable, anxious or confused
Mental health charity Mind adds that you may also experience symptoms that feel like your original problem, including anxiety, depression, suicidal thoughts, mania, and depersonalisation (feeling detached from your surroundings).
You should see your doctor if you’re experiencing any severe symptoms of withdrawal from antidepressants.
Dr Liam Parsonage, consultant psychiatrist for the Priory Group, previously told HuffPost that, generally, people should have been feeling well for a period of at least six months after their first episode of depression before considering coming off medication.
“It’s important that people come off their medication at the right time and in the right way,” he said. “Sometimes people will feel that they are doing well so they can just stop medication abruptly without consulting their doctor, but they aren’t fully aware of the implications of doing this.”
Useful websites and helplines
Mind, open Monday to Friday, 9am-6pm on 0300 123 3393.
Samaritans offers a listening service which is open 24 hours a day, on 116 123 (UK and ROI - this number is FREE to call and will not appear on your phone bill).